|Part 2 Answers
1.You are preparing to administer the
patient's morning medications. Which of the following describes the
correct way to verify the patient's identification?
A. Compare the name on the medication
bottles with what name the patient states.
While looking at their ID band, have the patient state their name and
compare this to the medical record as well.
C. Ask a family member to state the
patient's name and have the patient repeat it.
D. Look at the record in the patient's
room and compare it to the name on the prescription bottles.
It is important to use two patient
identifiers before giving any medication. By looking at the ID band
and doing a variety of verifications (verbal, medication administration
record, etc.) you can accomplish this. The other options create
potential for error if more than one patient is in the room, if the patient
were confused, or if the wrong paperwork or medications were in the
2. A patient is in need of a
10mEq of Potassium due to low levels from the morning lab draw. The
bag comes up mixed in 150cc of normal saline and the directions on
it say to infuse it over two hours. How fast would you set the
pump rate at?
Divide the number of 150cc of
volume by two to get 75cc/hr.
3.You enter the
patient's room to check on their IVPB infusion and see the
following. What's wrong with this picture?
A. The wrong medication is
B. The syringe pump is not loaded
The IVPB solution bag should
be hanging higher than the primary bag
D. Nothing wrong
When an IVPB solution is running,
it should be hanging higher than the primary bag. For more info on
the IVPB set up, click here.
4. Your patient is currently receiving
the Heparin in their primary line. The physician called to order a
stat dose of Vancomycin. The nurse should (be sure you look up this medication
as you would in clinical before answering this question): (Select all
answers that apply)
Administer the Vancomycin as a piggyback onto the primary line
B. Educate the patient to
call the nurse if they have ringing in their ears.
C. Stop the infusion and flush the line
before giving the medication
D. Contact the physician regarding
the incompatibility and for an order to stop the Heparin
All of the answers are correct.
Vancomycin may cause worsening otoxicity (ear damage, a symptom of
which is ringing in the ears) and nephrotoxicity (renal damage). You
would not be able to run these medications into the same line and if
the physician OK's holding the Heparin, the line would need to be
flushed before administering Vancomycin.
5.The nurse is preparing to
administer an IV push medication. What's wrong with this
A. This port and
needle are not compatible together
B. The cap has not been
removed from the needle
C. There is air in the
D. Sterility has been
Blunt tip needles should
not be inserted into a clave port. For more info about clave
ports, click here.
You can see from the photo
that connecting these two would cause fluid to leak out of
6. Your patient is receiving IV
PCA Morphine. What is it important to assess on a regular
basis (every 2 hours at SCH)? (SELECT ALL THAT APPLY):
A. Sedation level
B. Pain level
C. Lower extremity strength
D. Respiratory rate
Because Morphine is a narcotic it
has the potential to lower the patients respiratory rate and
over-sedate them. It is important to know the patients pain level in
order to gauge the effectiveness of the treatment. Lower extremity
strength should not be affected by IV PCA Morphine.
|7. The nurse is
about to administer a medication via IV Syringe Pump. What's
wrong with the setup?
A. The IVSP must be attached
directly to the IV insertion site
B. The IVSP must be attached
below the level of the pump
C. The IVSP needs to be run with
D. The IVSP should not have a
clip-lock cannula attached
The syringe pump administers the
fluid independent of the pump so it should be attached below it as
seen in the photo. For more info on the IVPB set up, click
8. When opening a glass ampule
to administer and draw up medications from it, it is important to
B. Filter needle
C. Blunt-tip needle
D. Clip-lock cannula
Using a filter needle prevents
glass from being drawn up into the syringe and potentially entering
the patient's blood stream. You can find a photo of a filter
9. You are assessing
a patient receiving IV fluids and are waiting for the pump to
arrive. You adjust the roller clamp to a KVO (keep vein open)
rate. The IV seems sluggish and only runs periodically.
What would you suspect is the problem?
A. The patient probably has an air
B. The site is infiltrated
C. The IV is most likely
D. Incorrect tubing has been
selected for the fluids infusing
Many times, IV's are considered
positional, which means that the patients arm has to be positioned
in a particular way for it to run. Depending on how bad it is, a new
site may have to be started. Other things that may impact the flow
of the solution and the IV include: height of the bag, viscosity
(thickness) of fluid infusing, the gauge of the IV inserted, clogged
air vents and patency.
10. Why is it important to use
a buretrol and to carefully monitor IV fluid intake for small
children and infants?
A. Children can more easily
become fluid overloaded
B. Children experience a greater
number of medication side effects
C. IV fluids are highly irritating
to childrens' veins
D. The buretrol has multiple
access sites on it
Children cannot tolerate high
amounts of IV fluid so it is important to use a buretrol and a pump
to help prevent fluid overload. Children generally do not experience
greater vessel irritation or side effects than adults. Buretrols may
have one port for injecting medications, but it generally does not
have more than one. For more information on buretrols click
Return to Index